account
search
search

Antibiotic displays unexpected results

  |   Jan. 29, 2010 at 1:21 PM
ST. LOUIS, Jan. 29 (UPI) -- An antibiotic that can cause hearing loss in people actually protected the ears of young mice given extended low doses of the drug, scientists in Missouri said.

The study by the Washington University School of Medicine in St. Louis raises important questions about what mechanisms cause hearing loss and what mechanisms could be protective, William Clark, the study's lead author wrote in the current issue of the Journal of the Association for Research in Otolaryngology.

The study arose from concerns about how to protect ailing infants from noise aboard medical helicopters. Ailing babies often receive the antibiotic gentamicin, a mild antibiotic that is closely related to kanamycin, which can cause hearing loss.

Researchers were concerned the noise and the antibiotics would interact synergistically to cause greater hearing loss, Clark said.

Studies on young mice, which have similar inner-ear anatomy to that of humans, showed hearing loss from noise. Mice treated with kanamycin in low doses, however, were protected from sensory cell damage and hearing loss, the study found.

© 2010 United Press International, Inc. All Rights Reserved. Any reproduction, republication, redistribution and/or modification of any UPI content is expressly prohibited without UPI's prior written consent.
x
Feedback